Archive for March 30, 2012
A family doctor writes …
“Another shortage today- can’t find Septra suspension for a 3 year-old with a urinary tract infection I called various pharmacies in the city. I had to use second line drug, Keflex.”
A man in rural Quebec wrote to explain a shortage of Sinemet, which plagued Canadian, British and other users for 2 or 3 years until mid-2010.
The story simply died. We never did find out why there was a shortage, or what was involved.
The largest producer of sinemet is now a single factory in China – supposedly in an earthquake zone – if there happened to be a fire in that factory, a great number of People With Parkinsons around the world could be completely incapacitated without the drug.
There is no back-up plan, anywhere, no reserves of supply, no production equipment kept in mothballs for emergency.
Throughout those 2 or 3 years of shortage, there was virtually no word from Health Canada (other than warnings that sudden withdrawal could cause permenant brain damage); or any other heath departments world-wide; there was virtually no effort or awareness on the part of the myriad Parkinson’s organisations around the world, with their glossy newsletters.
The only places that reacted were a small group in Spain, who solved the shortage there simply by threatening to press criminal charges against individuals at Merck – and the shortage in Spain disappeared over night, because Merck diverted supplies from countries where they would not be put in jail, and in the U.K. a PD organisation got the story out to the public and the House of Commons.
We found out how low we are in the priorities of the empire that grew up around our illness
For more go to this thread at Neuro Talk.
A 62 year-old woman from New Brunswick writes:
“I am a diabetic, stroke survivor, Crohns’ disease sufferer, bipolar. My first experience with drug shortage was about 12 months ago when my dilantin could not be filled. First I was moved down to paediatric Dilantin, then told there was “No Dilantin for me” and I would have to go to another drug,
I am a retired provincial government manager with a good drug program. I use a Shopper’s Drug Mart Pharmacy. I met with my pharmacy owner and expressed that this was not acceptable and unless the company who made dilantin contacted me directly to inform me that it was no longer available – I would be expecting them to fill my prescriptions. I have not had any further problems with Dilantin.
However, in the last two months my problem is Apidra (insulin). I have used the pen needle for the past year. It is no longer available and I using the syringe and vial but find dosing is very different and I am having problems with administering. I have spoken to the company and the pen needles may be available in April.
These sound like small incidents but both have had a negative impact on my health and well being.”
A 59 year-old woman writes from rural Manitoba:
‘I have a 40 year history of kidney stones which required surgery. [Because I live in a rural area,] the usual pattern was/is I would develop a kidney infection, be diagnosed with kidney stones, be referred to a urologist in Winnipeg, wait 12 – 18 months for an appointment before, finally, surgery was performed. The pattern is generally a 5-year span between episodes. As a result, I developed allergies to just about every antibiotic used for kidney infections. By 2005, the only antibiotic I could take orally was Trimethoprim, which actually worked very well.
In February, 2010, I developed a kidney infection, had a CTScan which confirmed a kidney stone in my right kidney. My usual urologist was away on medical leave, and I was referred to another urologist, getting an appointment in October, 2010. During the wait, I was on Trimethoprim daily. I saw the doctor in October, surgery was scheduled for April 8, 2011, and I was to continue on Trimethoprim for the duration of the wait.
In March 16, 2011, my prescription for Trimethoprim could not be filled in [my town], as the pharmacy here had run out of the medication. The pharmacist had called all the pharmacies in [town] and no one had any. I contacted my physician, and he suggested I should go on IV Gentamicin for the 3 weeks until surgery – something I was not keen on doing. I spent a day calling pharmacies in Winnipeg and managed to find one that had a week’s supply for me. I then contacted my brothers in Vancouver and St. Louis, Missouri, and my daughter in Toronto to see if they could find a supply – they could not.
The result was that I finished up my Trimethoprim, and on March 23, 2011 I went to the ER at the local hospital. The staff in the ER called all the nursing homes/long term care facilities in Manitoba and Saskatchewan to see if there was any Trimethoprim, but none could be found and so I began receiving IV Gentamicin on an outpatient basis which seemed to go well. I had surgery in Winnipeg as scheduled on April 8, 2011. I won’t go into details, except to say that I had a very unfortunate “recovery,” which led to a diagnosis of profound bilateral vestibular loss due to Gentamicin ototoxicity. Tests have shown that in June, 2011 I had a 90% loss, and I am certain that by October, 2011 that the loss was 100%, as I no longer have any perception of motion or momentum, and the vertigo from which I had suffered is completely gone. My physician calls it a “freak” accident.
This condition has left me with a severe physical imbalance, which though it has improved with physiotherapy, will mean I will have to use some form of assistance with walking for the rest of my life. I also have severe oscillopsia which has rendered me functionally blind when I walk or move my head, which has not improved with 8 months of physiotherapy. I cannot drive which has left me dependent on others for transportation – there is no public transport in [my town]. I cannot do anything in dusky, dark conditions as I have no visual cues to keep me upright. I have developed a hearing loss which will mean I will need hearing aids in a year or two. These are the more debilitating issues of this condition, but there are lots of other issues to deal with as well. There is nothing anyone can do – a destroyed vestibular system cannot be revived.
I am fortunate I work for a government agency, who has to accommodate my disability.
This condition has robbed me of an independent life–all because I couldn’t get the Trimethoprim. No one ever explained to me why it wasn’t available, and all the specialists could say about the Gentamicin was that the ototoxicity was an unfortunate rare side effect.
There is nowhere to turn for any type of compensation. I do not blame my physician – he was doing the best he could. Everyone involved tried to find the Trimethoprim for me. I feel the drug companies are to blame for something that was preventable, but will never have to answer for it.’
Joshua writes, “there are just three brands of injectable testosterone in Canada and they’ve all been unavailable since November. This impacts millions of men, including many cancer and AIDS patients, as well as female-to-male transsexuals such as myself.” More more on this problem visit his informative blog posts at Gender Outlaw.
A woman who has rheumatoid arthritis has been tolerably well managed with intramuscular gold injections for some years. She reports that in the wake of the recent concerns about supplies of injectable drugs, she went to her pharmacist and got a renewal three vial package, which will cover her for the next two months. However when a second package, now on order, for the following three injections will arrive is unclear. Without gold alternate medications mean risk of significant new side effects.